Missouri, 2004

Flash Flood in Missouri, June 13, 2004

June 13, 2004 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 13, 2:17 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 13, 2:17 AM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
317 AM CDT SUN JUN 13 2004

.DISCUSSION...
ALL EYES ARE ON A MASSIVE CONVECTIVE COMPLEX THAT EXTENDS FROM THE
CENTRAL PLAINS AND INTO THE OZARKS.  EVERYTHING WILL DEPEND ON THE
PROGRESSION OF THIS FEATURE THIS MORNING.  OBVIOUSLY THERE IS NOT A
MODEL OUT THERE THAT CAN HANDLE THIS TYPE OF DETAIL.  FIRST AND
SECOND PERIOD FORECAST WILL BE BASED ON CONVECTIVE TRENDS AND
ONGOING STRUCTURE OF ATMOSPHERE OVER MUCH OF THE NATIONS MID
SECTION.  THE PRIMARY FORECAST CHALLENGE REVOLVES AROUND TODAYS
STORM CHANCES.

SHORT TERM (TODAY AND TONIGHT)...
A SOUTHWARD PUSH HAS BEEN FAIRLY PERSISTENT WITH THE LEADING EDGE OF
CONVECTIVE COLD POOL.  THIS WILL LIKELY CONTINUE AS THE MESO
BOUNDARY SAGS INTO NORTHERN OKLAHOMA AND ARKANSAS PRIOR TO STALLING
OUT.  GIVEN THE 0 TO 6 KM STORM MOTION VECTOR AND LOW LEVEL JET
FEED...THE BOUNDARY WILL LIKELY STALL OUT SOMEWHERE IN A LINE FROM
NEAR JONESBORO TO FORT SMITH AND BACK INTO NORTH CENTRAL OKLAHOMA.
WEAK SOUTHWESTERLY FLOW ALOFT WILL STRUGGLE TO PUSH THIS BOUNDARY
BACK INTO THE COUNTY WARNING AREA.  THUS...RECOVERY FROM ONGOING
CONVECTION WILL BE SLOW.

LOOK FOR SCATTERED TO BROKEN MID LEVEL CLOUDINESS ALONG WITH A MIX
OF SUN TODAY.  HUMIDITIES WILL BE SLIGHTLY LOWER AS TEMPERATURES
CLIMB INTO THE LOWER 80S.  MOISTURE AND INSTABILITY WILL GRADUALLY
RECOVER BY THE LATE AFTERNOON HOURS.  FURTHER TO THE NORTH ACROSS
NORTHERN MISSOURI AND KANSAS...A SYNOPTIC SCALE BOUNDARY WILL SET UP
AND BECOME A FOCUS FOR THUNDERSTORMS DURING THE AFTERNOON HOURS.
THIS ACTIVITY WILL MAY TRY TO PROPAGATE SOUTH INTO THE OZARKS AFTER
SUNSET IN RESPONSE TO AN INCREASING LOW LEVEL JET.  AS BEST AS I CAN
TELL...THE FIRST PERIOD CONDITIONS SHOULD REMAIN DRY...MAINLY DUE TO
A CONVECTIVELY STABILIZED ATMOSPHERE IN PLACE.  WITH THUNDERSTORM
CHANCES SLIGHTLY INCREASING TONIGHT.

LONG TERM (MONDAY - SATURDAY)...
ONGOING FORECAST APPEARS TO HANDLE THE LONG TERM PERIODS VERY
WELL...THEREFORE MADE ONLY MINOR CHANGES TO THESE GRIDS.  HOT AND
HUMID CONDITIONS WILL PERSIST THROUGH MUCH OF THE WORK WEEK...WITH
SIGNALS OF A FRONTAL BOUNDARY PRESSING IN FROM THE NORTH BY THURSDAY
MORNING.  DIURNAL SHOWERS AND PULSERS WILL BE LIMITED THIS WEEK WITH
A SLIGHTLY DRIER THAN TROPICAL AIRMASS EXPECTED.  PRECIPITATION
CHANCES WILL THEN INCREASE BY THURSDAY AS THE FRONT APPROACHES.

&&

.AVIATION...
THUNDERSTORMS OCCURRING OVER SE KS AND THE MO OZARKS ATTM HAVE
MAINLY SET UP ALONG WEST TO EAST OUTFLOW BOUNDARIES.
WARM...MOIST...AND UNSTABLE AIR MASS WILL REMAIN IN PLACE THROUGH
TODAY. STORMS SHOULD WEAKEN THIS MORNING...THEN REDEVELOP OVER THE
PLAINS AGAIN LATER TODAY. LOCATION THUNDERSTORM DEVELOPMENT WILL BE
HIGHLY DEPENDANT ON WHERE THUNDERSTORM BOUNDARIES SET UP TODAY.
OUTSIDE OF STORMS EXPECT VFR CONDITIONS WITH MVFR/OCCASIONAL IFR
CONDITIONS WITH STORMS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH ALL AREAS THROUGH SUNDAY NIGHT.
KS...FLOOD WATCH ALL AREAS THROUGH SUNDAY NIGHT.

CRAMER
Hazardous weather outlook, Jun 12, 6:51 PM CST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
751 PM CDT SAT JUN 12 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
751 PM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS WITH:
    ISOLATED DAMAGING WINDS IN EXCESS OF 60 MPH...
    SCATTERED LARGE HAIL UP TO THE SIZE OF HALF DOLLARS...
    AND LOCALLY HEAVY RAINFALL AND FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS MAINLY
  WESTERN PORTIONS OF THE OUTLOOK AREA. AFTER MIDNIGHT ADDITIONAL
  THUNDERSTORMS WILL MOVE INTO THE OUTLOOK AREA FROM THE NORTH AND
  WEST....POSSIBLY REACHING SOUTH CENTRAL MISSOURI BY SUNRISE.

  DISCUSSION:

  EARLIER THUNDERSTORMS HAVE STABILIZED THE LOWEST LEVELS OF THE
  ATMOSPHERE OVER MUCH OF THE OUTLOOK AREA. BY LATE EVENING INTO THE
  OVERNIGHT HOURS...A LOW LEVEL JET IS FORECAST TO DEVELOP
  AND TRANSPORT WARM AND VERY UNSTABLE AIR NORTHWARD OVER TOP THE
  COOLER MORE STABLE AIR MASS IN PLACE ACROSS THE OUTLOOK AREA. THIS
  WILL SET THE STAGE FOR SCATTERED TO NUMEROUS THUNDERSTORMS
  OVERNIGHT...WITH SOME OF THE STORMS POSSIBLY BECOMING SEVERE.
  THE PRIMARY SEVERE THREAT WILL BE FROM LARGE HAIL...HOWEVER SHOULD
  THE THUNDERSTORMS ORGANIZE INTO A WELL DEVELOPED SQUALL LINE
  THEN DAMAGING WINDS COULD BECOME A CONCERN AS WELL.

  THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE RAINFALL RATES OF
  ONE TO TWO INCHES PER HOUR...WHICH COULD LEAD TO FLASH FLOODING. A
  FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE
  THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED AFTER 11 PM.

BROWNING/IZZI

In the hours before

Local storm report, Jun 12, 10:40 PM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1140 PM CDT SAT JUN 12 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1120 PM     FLOOD            CARTHAGE                37.17N 94.32W
06/12/2004                   JASPER             MO   LAW ENFORCEMENT

            NUMEROUS ROADS REPORTED WATER COVERED ACROSS THE COUNTY.
            CITY ROADS IN CARTHAGE FLOODED.

1120 PM     HAIL             4 N CARTHAGE            37.23N 94.32W
06/12/2004  0.88 INCH        JASPER             MO   LAW ENFORCEMENT

FEH
Local storm report, Jun 12, 11:19 PM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1219 AM CDT SUN JUN 13 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND DMG     COLE CAMP               38.47N 93.20W
06/12/2004                   BENTON             MO   LAW ENFORCEMENT

            GARAGE DESTROYED.

1200 AM     TSTM WND DMG     VERSAILLES              38.43N 92.83W
06/13/2004                   MORGAN             MO   LAW ENFORCEMENT

            POWER OUTAGES AND POWERLINES DOWN FROM STOVER TO
            VERSAILLES.

FEH
Special weather statement, Jun 13, 1:55 AM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 AM CDT SUN JUN 13 2004

KSZ073-097-MOZ055>058-066>070-077>081-130855-
BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CRAWFORD-DALLAS-HICKORY-LACLEDE-
MARIES-MILLER-MORGAN-POLK-PULASKI-ST. CLAIR-VERNON-
INCLUDING THE CITIES OF...BOLIVAR...CAMDENTON...FORT LEONARD WOOD...
FORT SCOTT...LEBANON...NEVADA...OSAGE BEACH...PITTSBURG AND STOCKTON.
255 AM CDT SUN JUN 13 2004

SEVERE THUNDERSTORM WATCH NUMBER 456 WILL BE ALLOWED TO EXPIRE AT 300
AM. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS
THE AREA.
Local storm report, Jun 13, 2:36 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0336 AM CDT SUN JUN 13 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 AM     TSTM WND DMG     BILLINGS                37.07N 93.57W
06/13/2004                   CHRISTIAN          MO   LAW ENFORCEMENT

            TREES DOWN.

0332 AM     TSTM WND DMG     HIGHLANDVILLE           36.93N 93.28W
06/13/2004                   CHRISTIAN          MO   LAW ENFORCEMENT

            TREE DOWN. POWER OUTAGES ACROSS THE COUNTY.

The radar

The Springfield radar (KSGF), 41 km away, was scanning. The volume nearest the first event began at 09:39 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lawrence

When
June 13, 3:40 AM CST to 4:30 AM CST
Where
Lawrence County, Plew
Reported by
LAW ENFORCEMENT
Coordinates
37.106, -93.833 (the zone’s center; the record gives no point)

Heavy thunderstorms caused flooding over a section of Highway 96 one quarter of a mile east of the intersection of Highways 96 and AA.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404302.